Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 50, NWS Glasgow, MT

June 10, 2021Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 10, 2021, 9:15 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 60 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 9:15 PM MDT (03:15 UTC)
Expired
Jun 10, 2021, 10:15 PM MDT
In force
60 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 185 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:16 PM MDTTSTM WND DMG6 Nw Sidney, MTNEARLY A MILE OF POWER LINES WERE SNAPPED FROM 1/3 TO 1/2 WAY UP OFF THE GROUND FROM COUNTY ROAD 130 TO COUNTY ROAD 129. A NEWER METAL BUILDING IN THE AREA HAD THE SW PORTION OF THE ROOF FAIL AND COLLAPSE/GET BLOWN TO THE NORTHEAST. WIND ESTIMATES IN THIS LOCA
Jun 10, 9:16 PM MDTTSTM WND GST 907 Nw Sidney, MTFROM THE NDAWN MESONET- BRORSON STATION.
Jun 10, 9:24 PM MDTTSTM WND GST 74Sidney, MTESTIMATED HURRICANE FORCE WINDS.
Jun 10, 9:30 PM MDTTSTM WND GST 673 Ene Bainville, MTREPORT VIA SOCIAL MEDIA OF 67 MPH. WIND CAUSED A STOCK TRAILER TO ROLL INTO THE CREEK BOTTOM. DAMAGE TO THE ROOF WITH SHINGLES LOST, TO THE WALL OF A BARN, AND LOST THE DOOR ON THE QUONSET.
Jun 10, 10:00 PM MDTTSTM WND DMG5 E Bainville, MTTIME AND LOCATION ESTIMATED. SOCIAL MEDIA PUBLIC REPORTED A SINGLE WIDE FLIPPED OVER AND DESTROYED.
Jun 10, 10:01 PM MDTTSTM WND GST 742 N Wooley, MT.
Jun 10, 10:01 PM MDTTSTM WND GST 742 N Wooley, MT
Jun 10, 10:03 PM MDTTSTM WND GST 788 Nne Snowden, MTUS-2 @ STATE LINE DOT SITE.
Jun 10, 10:18 PM MDTTSTM WND GST 808 E Bainville, MTUS 2 AT STATELINE DOT SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 8:54 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS55 KGGW 110315
SVRGGW
MTC083-085-110415-
/O.NEW.KGGW.SV.W.0050.210611T0315Z-210611T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
915 PM MDT Thu Jun 10 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roosevelt County in northeastern Montana...
  Northeastern Richland County in northeastern Montana...

* Until 1015 PM MDT.

* At 915 PM MDT, severe thunderstorms were located along a line
  extending from 14 miles northwest of Lambert to near Sidney, moving
  northeast at 65 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Sidney, Fairview, Bainville, Snowden, Nohly, Wooley and Fort Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4761 10407 4788 10479 4831 10405 4762 10404
TIME...MOT...LOC 0315Z 229DEG 58KT 4786 10477 4765 10417 

HAIL...2.00IN
WIND...70MPH
 
$$

NWS Glasgow
TFJ
1 follow-up statement
898 
WWUS55 KGGW 110355
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
955 PM MDT Thu Jun 10 2021

MTC083-085-110415-
/O.CON.KGGW.SV.W.0050.000000T0000Z-210611T0415Z/
Roosevelt MT-Richland MT-
955 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTHEASTERN ROOSEVELT AND NORTHEASTERN RICHLAND COUNTIES...

At 955 PM MDT, severe thunderstorms were located along a line
extending from near Bainville to 7 miles north of Alexander, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Fairview, Bainville, Snowden, Nohly, Wooley and Fort Union. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4761 10407 4788 10479 4831 10405 4762 10404
TIME...MOT...LOC 0355Z 224DEG 34KT 4817 10427 4795 10367 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS Glasgow
TFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:13 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 4:13 PM MDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
413 PM MDT Thu Jun 10 2021

.DISCUSSION...
Update: This Afternoon and tonight.

There is a Tornado Watch out for our eastern counties and Severe
Thunderstorm Watch out for the rest of the area.

Plenty of lift as an upper level jet and shortwave trough lift
across the area tonight. Moisture, instability and shear
available for rapid thunderstorm development over all of NE MT
this afternoon and into this evening. Most of the activity will
begin to move off to the east in to the Dakotas by around
midnight.

Tornado Threat:
For Sheridan, Daniels, Roosevelt, Richland, and Wibaux there is
enough shear and instability that there is a Tornado Watch in
effect through 900 pm mdt. Possible tornadoes, severe wind gusts,
and large hail 1-3 inches possible.

Severe Thunderstorm Threat:
For Phillips, Petroleum, Garfield, Valley, McCone, Dawson, and
Prairie there is a Severe Thunderstorm Watch in effect until 10 pm
MDT. This area has enough shear, instability, and a slightly drier
atmosphere will produce the main threat for severe wind gusts and
large hail.
Friday, a cooler, post-frontal, drier environment will be in place
with persistent gusty west winds, keeping the need for the current
Lake Wind Advisory in place.

By Friday night, the main active and forcing mechanisms will be
past and calmer conditions will return, allbeit under a building
broad ridge of high pressure from the south.

This will allow for a period of hot and dry weather to prevail
this weekend and into next week.
&&

.AVIATION...

FLIGHT CONDITIONS: Severe Thunderstorm Watch in effect until 1000
pm mdt & Tornado Watch in effect until 900 pm mdt covering all of
NE MT. IFR to LIFR briefly as multiple thunderstorms sweep
through the region during the afternoon and evening hours. All
summertime severe weather threats will be possible. Expect
amendments.

LLWS: Possible due to severe thunderstorms.

WINDS: Winds SE 25-30kts along the MT/ND border through 00z then
shifting to W-SW at 15-20kts through 06z then W-NW 15 to 25 kts through
the remainder of the period as the front sweep across the
remainder of the area overnight.

SYNOPSIS: The weather pattern and ingredients have come together
for severe thunderstorms and possible tornadoes this afternoon
and evening. All summertime severe weather threats are possible,
large hail from 1-3", thunderstorm wind gust possible from from 45-60
kts, and possible tornadoes.
&&

.FIRE WEATHER...
Red Flag Warning through 800 pm MDT this evening due to low
humidities and strong gusty winds for fire weather zones 122 to
include the following counties; McCone; Dawson; Richland Prairie;
and Wibaux counties. A trough of low pressure is forecast to move
across the area creating an environment conducive for severe
thunderstorms. Expect frequent lightning, strong microburst winds,
and hail from these storms. As the trough moves NE across the
area this evening, low RH will wrap NNE across the warning area as
a dryline pushes east through the warned area. A cold front will
move through the area by around midnight tonight bringing cooler
conditions, breezy NW winds and higher RH values.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT Friday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

Red Flag Warning until 8 PM MDT this evening for MTZ122.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 10, 9:05 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
905 PM MDT Thu Jun 10 2021

MTZ018>020-062-110345-
Sheridan MT-Daniels MT-Western Roosevelt MT-Eastern Roosevelt MT-
905 PM MDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DANIELS...CENTRAL
ROOSEVELT AND WESTERN SHERIDAN COUNTIES UNTIL 945 PM MDT...

At 904 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Of Whitetail to 13 miles south of
Redstone to 8 miles northwest of Brockton. Movement was east at 35
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Plentywood, Scobey, Medicine Lake, Froid, Flaxville, Archer, Port Of
Whitetail, Port Of Raymond, Madoc, Bredette, Port Of Scobey,
Redstone, Whitetail, Outlook, Raymond, Homestead, Daleview, Four
Buttes and Navajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
northeastern Montana.

LAT...LON 4816 10447 4817 10559 4900 10567 4900 10448
TIME...MOT...LOC 0304Z 267DEG 29KT 4895 10507 4863 10502 4822 10506

NWS Glasgow
rux
Local storm report, Jun 10, 9:08 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
908 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     8 S RICHEY              47.53N 105.07W
06/10/2021  E75 MPH          DAWSON             MT   PUBLIC

            ESTIMATED WINDS OF OVER 70 MPH WITH TREES
            THAT HAVE LOST LEAVES AND WINDOWS OUT.

&&

JEZ
Local storm report, Jun 10, 9:09 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
909 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             8 S RICHEY              47.53N 105.08W
06/10/2021  E1.00 INCH       DAWSON             MT   PUBLIC

            ESTIMATED HAIL AROUND A QUARTER SIZE.

&&

JEZ
Local storm report, Jun 10, 9:11 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
911 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             8 NNE LINDSAY           47.33N 105.12W
06/10/2021  E1.00 INCH       DAWSON             MT   UNKNOWN

            DIME TO QUARTER-SIZED HAIL. 0.13 INCHES OF
            RAIN MEASURED.

&&
Local storm report, Jun 10, 9:12 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
912 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             9 WNW LINDSAY           47.28N 105.33W
06/10/2021  M2.00 INCH       DAWSON             MT   TRAINED SPOTTER

            TWITTER PHOTO OF HAIL MEASUREMENT WITH HAIL
            COVERING THE GROUND.

&&

JEZ
Local storm report, Jun 10, 9:15 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
915 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     1 NE LAMBERT            47.70N 104.60W
06/10/2021  M70 MPH          RICHLAND           MT   MESONET

            MESONET STATION DW8633 LAMBERT.

&&

JEZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:24 PM MDTAreal Flood AdvisoryGGWRichland, Wibaux2 hr
Jun 10, 6:40 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux65 min
Jun 10, 6:54 PM MDTSpecial Weather StatementGGWGarfield51 min
Jun 10, 7:22 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley53 min
Jun 10, 7:30 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie60 min
Jun 10, 7:42 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux40 min
Jun 10, 7:52 PM MDTTornado WarningGGWDaniels, Roosevelt, Valley26 min
Jun 10, 7:57 PM MDTAreal Flood AdvisoryGGWDaniels, Roosevelt, Valley98 min
Jun 10, 8:09 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan, Valley32 min
Jun 10, 8:23 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland67 min
Jun 10, 8:37 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley33 min
Jun 10, 9:03 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt57 min
Jun 10, 9:05 PM MDTSpecial Weather StatementGGWDaniels, Roosevelt, Sheridan40 min
Jun 10, 9:48 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.